Virginia, 2018Heat in Virginia, May 10, 2018
May 10, 2018 · NWS AKQ · 1 event in 1 county or zone
Two 6 month old infants were left in a hot vehicle at the 2400 block of Alfalfa Lane, near Jefferson Davis Highway just south of Richmond Virginia. They were transported to a hospital.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two 6 month old infants were left in a hot vehicle at the 2400 block of Alfalfa Lane, near Jefferson Davis Highway just south of Richmond Virginia. They were transported to a hospital. One died almost immediately, while the other was initially in critical condition, but then later died.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 10, 12:33 PM EST, 57 minutes earlier.
Area forecast discussion, May 10, 12:33 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
133 PM EDT Thu May 10 2018
.SYNOPSIS...
A weak cold front will move across the area and off the coast
later today and tonight, then lifts back north as a warm front
late Friday. High pressure will set up off the southeast coast
over the weekend. A backdoor cold front sags south from near the
Mason-Dixon line late Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM EDT...
High res reflectivity (HRRR) suggests a few isolated showers
still possible over extrm nrn counties between 14Z-16Z.
Otherwise, expect dry wx between 15Z-18Z over the cwa. This is
where temps will take off with enough heating progged for
readings to soar into the 80s. This is the time frame where the
airmass over the region will likely become unstable allowing
for convection to develop once convective temps are met.
Then after 18Z, models/HRRR reflectivity indicates an organized
line of convection to develop along the lee trof acrs the mtns
which will spread rather quickly SE acrs the local area late
this aftn and evening. This line is where the severe threat for
large hail, damaging winds and locally heavy downpours will be.
SPC has upgraded to SLGHT risk where yesterdays marginal risk
was, with now a marginal risk all the way to the coast. Timing
wise, 19Z-23Z for the RIC/SBY areas, 21Z-02Z for SE VA/NE NC
areas. High temps before any convection in the lower to mid 80s
west of the Ches Bay, upper 70s to lower 80s along the coast.
Data suggests convection weakens this evening, as it tracks
towards the coast with any severe threat ending by 03Z. Sky
become clear to partly cloudy after midnight, with some patchy
fog developing again. Lows tonight in the upper 50s to mid 60s.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM EDT...
High pressure returns Fri with a frontal boundary meandering just
north of the local area. Thus, pt to mstly sunny skies are expected.
Light onshore flow keep temps cooler near the coast. Highs 80-85
west of the bay, 75-80 along the coast.
Mstly dry Fri nite but models show the bndry sagging a bit farther
south for a psbl late nite shwr over Dorchester-Wicomico cntys.
Otw, mstly clr to pt cldy with lows upr 50s-lwr 60s.
H5 ridge sets up off the coast Sat allowing for rising H85 temps.
Meanwhile, airmass will be capped except across the ern shore where
the frontal bndry will be close enuf for late day convection to
dvlp. Thus, Sat looks pt to mstly sunny and hot with chc late
day/eve pops across the nern half of the fa. Highs upr 80s-lwr 90s
except low-mid 80s at the beaches. Lows Sat nite in the 60s.
Almost a repeat forecast Mothers Day with the bndry hanging out just
north of the local area early. Look for chc late day pops across nrn
most zones Sun as the bndry sags south a bit in the aftrn. Highs upr
80s-lwr 90s except upr 70s-lwr 80s ern shore.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 110 PM EDT Thursday...
A weak frontal boundary will settle over the FA by Sun
night...then dissipate Mon. VRB-onshore winds likely to bring
cooling and potentially mostly cloudy conditions to a least the
ern shore locations Sun night into Mon. A flat ridge aloft will
remain dominant across the SE-Mid Atlantic states through mid
next week...resulting in generally above normal temperatures and
daily (mainly diurnal) PoPs Mon-Tue. By Wed-Thu...expecting
increasing moisture (and PoPs) from the S as weak trough aloft
and possible accompanying sfc lo pres pushes into the SE CONUS.
Lows Sun night in the u50s-l60s N and NE to the u60s central/S.
Highs Mon in the 70s at the coast to the m80s-around 90F
inland. Lows Mon night ranging through the 60s. Highs Tue-Wed
from the u70s at the coast to the 80s inland. Highs Thu from the
u70s-l80s. Lows Tue night/Wed night in the 60s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 630 AM...
Fod should dissipate at ECG next 1-2 hrs. Otw, the day starts
off with VFR conditions along with incrg SW winds (15-25KTS).
Latest high res data continues to show a broken line of shwrs/tstms
dvlpng along the lee trof then tracking SE across the local area
after 18Z. Given decent model agreement and with the help of hrly
BUFKIT data, went ahead and timed out the convection at the TAF
sites with a VCTS for now. 19Z-23Z at RIC/SBY...20Z-00Z at SBY...
20Z-02Z at ORF/ECG. Skies clr late tonite along with a wind
shift to the WNW.
OUTLOOK...
VFR conditions expected on Fri/Sat as high pressure returns and
then slides offshore. One exception will be at SBY where a bndry
will likely stall early allowing for wdly sct shwrs and psbl
ptchy fog. Tstm chances return Sunday afternoon- evening across
all terminals.
&&
.MARINE...
As of 130 PM EDT Thursday...
Marginal SCAs will remain for the ocean waters N of Cape Charles
Light due to seas 4-5 ft (highest from 10 NM on out) until about
04Z/11. Sfc hi pres E of NC will continue to weaken this eve.
SSW winds avgg about 15 kt...except 15-20 kt w/ occasional
gusts around 25 kt N of Cape Charles VA into this eve. Isold
strong tstms possible late this afternoon and evening. No real
push of cold air is expected behind fropa early Fri morning...so
despite wind direction becoming NNE for a time Fri morning
(becoming ESE by late in the day)...speeds remain AOB 15 kt.
Winds S again Sat AOB 15 kt as the frontal boundary lifts back
N of the region. Models still suggest that a weakening frontal
boundary sinks S at least over nrn portions of the local waters
by late Sun/Sun night result into winds become N then E. That
front dissipates Mon.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ650-652-
654.
&&
SYNOPSIS...TMG
NEAR TERM...MPR/TMG
SHORT TERM...MPR
LONG TERM...ALB
AVIATION...MPR
MARINE...ALB/JDMHazardous weather outlook, May 10, 5:16 AM EST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
616 AM EDT Thu May 10 2018
MDZ022>025-NCZ012>017-030>032-102-VAZ065-066-079-084-086>090-092-093-
095>100-523>525-111030-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-Northampton-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Mecklenburg-Lunenburg-Brunswick-
Gloucester-Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-York-Newport News-Hampton/Poquoson-
616 AM EDT Thu May 10 2018
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and Tonight.
A line of thunderstorms will track across the area late this
afternoon and evening. Some thunderstorms may become severe with
damaging wind gusts and large hail. Locally heavy downpours may
result in minor flooding of low lying and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today.
MDZ021-VAZ048-060>062-064-067>069-075>078-080>083-085-509>522-111030-
Dorchester-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Dinwiddie-Prince George-Charles City-New Kent-Middlesex-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
616 AM EDT Thu May 10 2018
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and south central Virginia.
.DAY ONE...Today and Tonight.
A line of thunderstorms will track across the area this afternoon
and early evening. Some thunderstorms may become severe with
damaging wind gusts and large hail. Locally heavy downpours may
result in minor flooding of low lying and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today.
In the hours before
Special weather statement, May 10, 1:17 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
217 PM EDT THU MAY 10 2018
VAZ048-509-101900-
Fluvanna-Western Louisa-
217 PM EDT THU MAY 10 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LOUISA AND
NORTHERN FLUVANNA COUNTIES...
At 217 PM EDT, radar indicated strong thunderstorms located along a
line extending from near Boswells Tavern to 6 miles north of
Schuyler. Movement was east at 40 mph.
Wind gusts in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Louisa, Palmyra, Lake Monticello, Ferncliff, Boswells Tavern, Kents
Store, Troy, Gordonsville, Nahor, Green Springs, Zion Crossroads,
Antioch, Union Mills, Wildwood, Bybee, Waldrop, Byrd Mill,
Trevilians, Wilmington and Vawter Corner.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3806 7826 3813 7821 3813 7818 3814 7815
3814 7812 3815 7809 3813 7805 3814 7801
3812 7798 3811 7793 3812 7792 3811 7791
3790 7807 3783 7816 3784 7845
TIME...MOT...LOC 1817Z 271DEG 33KT 3808 7823 3789 7867
MRDHeat, Eastern Chesterfield
- When
- May 10, 1:30 PM EST
- Where
- Eastern Chesterfield forecast zone
- Deaths
- 0 direct, 2 indirect
- Reported by
- Broadcast Media
- Coordinates
- 37.244, -77.410 (the zone’s center; the record gives no point)
Two 6 month old infants were left in a hot vehicle at the 2400 block of Alfalfa Lane, near Jefferson Davis Highway just south of Richmond Virginia. They were transported to a hospital. One died almost immediately, while the other was initially in critical condition, but then later died.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 10, 20182 deaths · 1 event
- Hail and Damaging Winds in Nebraska, May 10 to 11, 2018$480,000 · 1 in hail · 50 events
- Hail and Damaging Winds in Indiana, May 10, 2018$120,000 · 2 in hail · 7 events
- Hail and Damaging Winds in Virginia, May 10, 2018$38,000 · 1 in hail · 29 events
- Hail and Damaging Winds in North Carolina, May 10, 2018$61,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Pennsylvania, May 10, 2018$40,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in North Carolina, May 10, 2018$30,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kentucky, May 10, 2018$55,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Virginia, May 10, 2018$15,000 · 1.5 in hail · 12 events
- Lightning Strike in Missouri, May 10, 2018$25,000 · 1 event
- Hail and Damaging Winds in Virginia, May 10, 2018$8,000 · 1 in hail · 17 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 10, 20189 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757873.